Thunderstorm Wind, Parmer
- When
- July 5, 12:12 AM CST
- Where
- Parmer County, Farwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.380, -103.030
Carport blown into powerlines due to strong winds.
A shortwave diving southward on the east side of an upper ridge led to scattered thunderstorm development on the evening of the fourth across southeastern Kansas into the Oklahoma Panhandle. This activity congealed into a line of storms that moved south through the western Texas Panhandle and across the western South Plains producing isolated strong to damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A shortwave diving southward on the east side of an upper ridge led to scattered thunderstorm development on the evening of the fourth across southeastern Kansas into the Oklahoma Panhandle. This activity congealed into a line of storms that moved south through the western Texas Panhandle and across the western South Plains producing isolated strong to damaging wind gusts. The Parmer County Sheriff's department reported that a carport was blown into powerlines due to strong winds. A little farther south a Texas Tech University West Texas mesonet site near Morton measured a wind gust to 59 mph. Additional thunderstorms developed around sunrise near an outflow boundary across Swisher County which produced one additional severe wind gust to 60 mph per the Texas Tech University West Texas mesonet site near Vigo Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 4, 11:57 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1257 AM CDT Mon Jul 5 2021 .AVIATION... A line of thunderstorms are moving south out of the Texas Panhandle this morning capable of producing strong straight line winds. These thunderstorms will remain west of KLBB and KPVW through the morning. Additional shower and thunderstorm development will be possible area wide closer to sunrise this morning however confidence in exact timing/location remains too low to include in the TAFs at this time. Low ceilings are possible at KLBB/KPVW this morning with MVFR to IFR conditions possible by sunrise. These low clouds will gradually dissipate by mid to late morning leading to mainly VFR conditions for the rest of this TAF period. Additional thunderstorms will be possible this afternoon and evening but again timing/location is too uncertain to mention in the TAFs. /WCI && PREV DISCUSSION... /issued 155 PM CDT Sun Jul 4 2021/ SHORT TERM... Northwest flow storms will be the main story over the next 24 hours with a potential for severe weather associated with this activity. An upper level ridge will be centered over the four-corners region today through tomorrow. We may see some upper level support with convection this evening and overnight. A short wave was diving southward on the east side of the upper ridge. A weak speed max at 250mb was also over Colorado following this short wave trough. The latest RAP analyzes this speed max around 45kt and will shift farther to the southeast into the Texas Panhandle this evening. This feature was already initiating thunderstorms in the eastern Texas Panhandle this afternoon. A surface pressure trough has formed in eastern New Mexico in response to this upper level shortwave over the Central Plains. A north-south oriented frontal boundary extends farther north from northeastern New Mexico. Initial development of widespread convection will be favored along this boundary and will not likely reach the extreme southwestern Texas Panhandle until after 00Z. Storms that do maintain their strength as they move out of the Panhandle will be met by very rich low level theta-e air. However, given how moist the atmospheric column has been over the past few weeks, lapse rates will not be too impressive over the South Plains. Much stronger mid level lapse rates will exist farther north which will allow progged CAPE values to taper off the farther south you travel. Despite the weak lapse rates, very moist low levels of the atmosphere will allow for 0-1.5km mixed layer CAPEs peaking around 1500-2000 J/kg. The 0-1.5km layer looks to be the most representative average mixed layer today across the entire South Plains region. Increasing CIN over the South Plains during the late evening hours and overnight will likely limit the southern extent of convection. Deep layer shear will further increase this afternoon and evening ahead of an expected convective complex. This should be able to garner some organization to the convection into the South Plains. Although storms will be fairly quick moving, heavy rainfall and flooding will still be possible. Precipitable water values are still abnormally high for this time of year which will be able to generate heavy rainfall. LONG TERM... Isolated-to-widely scattered rain showers and thunderstorms are forecast to develop Tuesday afternoon and evening, especially across the western portions of the CWA where low-level convergence is greatest in vicinity of the surface trough. A multi-cellular storm characteristic is expected once again, and it is uncertain just how far south the cold front will move late Tuesday into Wednesday, which may have implications on mean convective movement (i.e. advection vs. propagation). Regardless, a localized risk for flash flooding given saturated soils as per recent West Texas Mesonet data will be possible as little drying of the ground is forecast through mid-week. If the cold front is able to cross into the Texas Panhandle region, an isolated wind-damage risk may also develop within the best-organized cold pools as multi-cells would attempt to transition into loosely-organized line segments. The front is then forecast to move northeastward on Wednesday as a weakly baroclinic trough pivots across the northern Great Plains and into the Upper Midwest, with the mid/upper-level ridge centered over the Desert Southwest expanding eastward Wednesday into Thursday. Precipitation chances will decrease accordingly with warm-to-hot temperatures forecast given the gradual build in geopotential heights by the end of next week. Sincavage && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 58/99/99
Hazardous Weather Outlook National Weather Service Lubbock TX 1021 PM CDT Sun Jul 4 2021 TXZ021>044-060330- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1021 PM CDT Sun Jul 4 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. Rain showers and thunderstorms will move through the area from north to south late this evening into Monday morning across the extreme southwestern Texas Panhandle and South Plains. Locally heavy rainfall of 1 to 3 inches of rain will be possible. This will lead to a potential for localized flash flooding, especially in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional chances for thunderstorms will be possible Monday into Tuesday. Localized flash flooding will continue to be of concern, along with gusty winds. Wednesday and beyond, thunderstorm chances will diminish with a low probability for hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Lubbock TX
1211 AM CDT Mon Jul 5 2021
TXZ021-022-050600-
Parmer TX-Castro TX-
1211 AM CDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR PARMER...CASTRO AND NORTHWESTERN
LAMB COUNTIES UNTIL 100 AM CDT...
At 1210 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Hereford to 5 miles north
of Friona to 3 miles south of Bellview. Movement was south at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Dimmitt, Friona, Bovina, Farwell, Summerfield, Easter, Lazbuddie,
Oklahoma Lane, Rhea, Black, and Nazareth.
LAT...LON 3475 10200 3449 10200 3431 10239 3431 10262
3434 10304 3475 10304
TIME...MOT...LOC 0510Z 008DEG 18KT 3487 10238 3472 10272 3477 10313
WCISpecial Weather Statement
National Weather Service Lubbock TX
110 AM CDT Mon Jul 5 2021
TXZ021-022-027-028-050700-
Bailey TX-Parmer TX-Castro TX-Lamb TX-
110 AM CDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR BAILEY...PARMER...SOUTHWESTERN
CASTRO AND NORTHWESTERN LAMB COUNTIES UNTIL 200 AM CDT...
At 109 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Dimmitt to 4 miles southeast of
Oklahoma Lane to 3 miles west of Texico. Movement was south at 35
mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Muleshoe, Bovina, Farwell, Sudan, Needmore, Lazbuddie, Oklahoma
Lane, Progress, Lariat, Muleshoe Wildlife Refuge and West Camp.
LAT...LON 3458 10304 3459 10286 3470 10253 3406 10238
3391 10272 3395 10304
TIME...MOT...LOC 0609Z 351DEG 31KT 3451 10247 3436 10281 3437 10310
WCIThe Cannon AFB radar (KFDX), 61 km away, was scanning. The volume nearest the first event began at 06:08 UTC.
3 thunderstorm wind. Local standard time, as filed.
Carport blown into powerlines due to strong winds.
A Texas Tech University West Texas mesonet site near Morton measured a wind gust to 59 mph.
A Texas Tech University West Texas mesonet site near Vigo Park measured a wind gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959762, 959763, 959764.